Can an anti-depressant, such as Zoloft, cause memory loss, mental fogginess, and personality changes?
Zoloft (sertraline) is one of the anti-depressant drugs known as selective serotonin-reuptake inhibitors (SSRIs). These are the most commonly prescribed drugs for depression because they are effective, not habit-forming and have side effects considered “tolerable.”
Serotonin is a brain chemical — called a neurotransmitter — which in normal circumstances prevents depression. SSRIs make more of serotonin available to your body.
Zoloft may have numerous side effects including drowsiness and insomnia, which could cause mental fogginess. I’m not sure exactly what you mean by personality changes, but it can cause a decline in sexual desire and performance. Zoloft can cause weight loss or weight gain, nervousness and other symptoms that may indirectly bring about mood changes.
People with depression are often willing to put up with side effects as a trade-off for relief from their illness. Now that doesn’t necessarily mean that you have to learn to live with whatever side effects may develop.
If you or someone you know is having problems with Zoloft, tell your doctor about it. Working closely together, you may be able to reduce or eliminate side effects by adjusting the dose or changing medications.